Lactitol-Induced Acute Kidney Injury with Oxalate Nephropathy: A Case Report.

IF 2.3 4区 医学 Q2 UROLOGY & NEPHROLOGY
Nephron Pub Date : 2026-01-01 Epub Date: 2025-11-13 DOI:10.1159/000548254
Mijie Guan, Haofei Hu, Haiying Song, Qijun Wan
{"title":"Lactitol-Induced Acute Kidney Injury with Oxalate Nephropathy: A Case Report.","authors":"Mijie Guan, Haofei Hu, Haiying Song, Qijun Wan","doi":"10.1159/000548254","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Oxalate nephropathy, characterized by calcium oxalate crystal deposition in renal tissue, represents an underrecognized etiology of acute and chronic kidney injury. Secondary hyperoxaluria can emerge from diverse pathogenetic mechanisms, including excessive oxalate precursor intake, augmented intestinal absorption, or iatrogenic interventions. The therapeutic potential of glucocorticoids in managing this condition remains incompletely elucidated.</p><p><strong>Case presentation: </strong>A 66-year-old man with no significant prior medical history developed acute kidney injury (AKI), manifesting as a profound serum creatinine elevation from 81 µmol/L to 1,140.4 µmol/L. The patient had consumed a \"corn germ powder\" supplement containing lactitol for five consecutive months, concurrently experiencing persistent diarrhea. Initial laboratory investigations revealed severe renal dysfunction without notable proteinuria or hematuria. Renal ultrasonography demonstrated normal kidney morphology and dimensions. Definitive kidney biopsy revealed extensive calcium oxalate crystal deposition within renal tubular structures, conclusively diagnosing oxalate nephropathy. Therapeutic intervention comprised prednisone (60 mg daily) and comprehensive supportive management. Following a 3-month treatment protocol with gradual corticosteroid dose reduction, the patient's renal function demonstrated substantial improvement, with serum creatinine declining to 118.2 µmol/L.</p><p><strong>Conclusion: </strong>This case underscores lactitol-induced secondary oxalate nephropathy as a rare yet clinically significant contributor to AKI. Prompt diagnostic recognition and targeted therapeutic intervention, potentially incorporating glucocorticoid therapy, may substantially facilitate renal functional recovery. Clinicians should maintain heightened awareness of nephrotoxic risks associated with over-the-counter laxative supplements and consider oxalate nephropathy in cryptogenic renal dysfunction scenarios.</p>","PeriodicalId":18998,"journal":{"name":"Nephron","volume":" ","pages":"99-106"},"PeriodicalIF":2.3000,"publicationDate":"2026-01-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Nephron","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1159/000548254","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2025/11/13 0:00:00","PubModel":"Epub","JCR":"Q2","JCRName":"UROLOGY & NEPHROLOGY","Score":null,"Total":0}
引用次数: 0

Abstract

Introduction: Oxalate nephropathy, characterized by calcium oxalate crystal deposition in renal tissue, represents an underrecognized etiology of acute and chronic kidney injury. Secondary hyperoxaluria can emerge from diverse pathogenetic mechanisms, including excessive oxalate precursor intake, augmented intestinal absorption, or iatrogenic interventions. The therapeutic potential of glucocorticoids in managing this condition remains incompletely elucidated.

Case presentation: A 66-year-old man with no significant prior medical history developed acute kidney injury (AKI), manifesting as a profound serum creatinine elevation from 81 µmol/L to 1,140.4 µmol/L. The patient had consumed a "corn germ powder" supplement containing lactitol for five consecutive months, concurrently experiencing persistent diarrhea. Initial laboratory investigations revealed severe renal dysfunction without notable proteinuria or hematuria. Renal ultrasonography demonstrated normal kidney morphology and dimensions. Definitive kidney biopsy revealed extensive calcium oxalate crystal deposition within renal tubular structures, conclusively diagnosing oxalate nephropathy. Therapeutic intervention comprised prednisone (60 mg daily) and comprehensive supportive management. Following a 3-month treatment protocol with gradual corticosteroid dose reduction, the patient's renal function demonstrated substantial improvement, with serum creatinine declining to 118.2 µmol/L.

Conclusion: This case underscores lactitol-induced secondary oxalate nephropathy as a rare yet clinically significant contributor to AKI. Prompt diagnostic recognition and targeted therapeutic intervention, potentially incorporating glucocorticoid therapy, may substantially facilitate renal functional recovery. Clinicians should maintain heightened awareness of nephrotoxic risks associated with over-the-counter laxative supplements and consider oxalate nephropathy in cryptogenic renal dysfunction scenarios.

乳酸酮所致急性肾损伤伴草酸肾病1例报告。
草酸肾病以肾组织中草酸钙晶体沉积为特征,是一种未被充分认识的急性和慢性肾损伤病因。继发性高草酸尿可由多种发病机制引起,包括草酸前体摄入过量、肠道吸收增强或医源性干预。糖皮质激素在这种情况下的治疗潜力仍未完全阐明。病例介绍:66岁男性,无明显既往病史,出现急性肾损伤(AKI),表现为血清肌酐从81µmol/L升高至1140.4µmol/L。患者连续5个月服用含有乳醇的“玉米胚芽粉”补充剂,同时出现持续性腹泻。最初的实验室检查显示严重的肾功能不全,没有明显的蛋白尿或血尿。肾脏超声检查显示肾脏形态和尺寸正常。肾活检显示肾小管结构内广泛的草酸钙晶体沉积,最终诊断为草酸肾病。治疗干预包括强的松(每天60毫克)和综合支持管理。经过三个月的皮质类固醇剂量逐渐减少的治疗方案,患者的肾功能显示出明显的改善,血清肌酐降至118.2µmol/L。结论:本病例强调了乳酸醇诱导的继发性草酸肾病是一种罕见但临床上重要的急性肾损伤因素。及时的诊断识别和有针对性的治疗干预,可能结合糖皮质激素治疗,可以大大促进肾功能恢复。临床医生应保持对非处方泻药补充剂相关肾毒性风险的高度认识,并在隐源性肾功能障碍的情况下考虑草酸盐肾病。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Nephron
Nephron UROLOGY & NEPHROLOGY-
CiteScore
5.00
自引率
0.00%
发文量
80
期刊介绍: ''Nephron'' comprises three sections, which are each under the editorship of internationally recognized leaders and served by specialized Associate Editors. Apart from high-quality original research, ''Nephron'' publishes invited reviews/minireviews on up-to-date topics. Papers undergo an innovative and transparent peer review process encompassing a Presentation Report which assesses and summarizes the presentation of the paper in an unbiased and standardized way.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书